Illinois, 2009

Heavy Snow in Illinois, January 13 to 14, 2009

January 13 to 14, 2009 · NWS DVN · 5 events in 5 counties and zones

A strong clipper storm system moved southeast from the Dakotas to southeast Iowa and then into Illinois on January 13-14, 2009. The path of this area of low pressure brought accumulating snow to portions of eastern Iowa and northwest Illinois.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong clipper storm system moved southeast from the Dakotas to southeast Iowa and then into Illinois on January 13-14, 2009. The path of this area of low pressure brought accumulating snow to portions of eastern Iowa and northwest Illinois. Widespread snow amounts of 6 to 8 inches were noted along and north of the Interstate 80 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 13, 3:25 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jan 13, 3:25 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CST TUE JAN 13 2009

.SYNOPSIS...
YET ANOTHER BUSY AND COMPLICATED WEATHER DAY WITH AN ONGOING WIND
CHILL ADVISORY...AND WINTER WEATHER ADVISORIES FOR TONIGHT AND EARLY
WEDNESDAY.  TODAY WE HAVE THE SURFACE RIDGE MOVING ACROSS THE
AREA...WITH VERY COLD SURFACE TEMPERATURES.  SOME LOCATIONS NEVER
GOT ABOVE ZERO TODAY AFTER THE TEMPERATURES DROPPED BEHIND THE
ARCTIC COLD FRONT MOVED THROUGH AFTER MIDNIGHT.  THUS...OUR MAX T
WAS BACK SHORTLY AFTER MIDNIGHT...AND TEMPERATURES HAVE BEEN FALLING
SINCE THEN.    ..LE..

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...TONIGHT A VERY FAST MOVING
POTENT LITTLE CLIPPER WILL MOVE ACROSS THE FORECAST AREA...WHICH
WILL BRING A NICE BAND OF SNOW TO THE AREA TONIGHT.  THE AREA OF
MAXIMUM SNOWFALL HAS SHIFTED SLIGHTLY SOUTH FROM THE PREVIOUS
FORECAST...AND INCREASED SLIGHTLY...BUT WE ARE STILL LOOKING AT A
WINTER WEATHER ADVISORY TONIGHT FOR WIDESPREAD SNOWFALL AMOUNTS OF 3
TO 5 INCHES...WITH SOME LOCALLY HIGHER AMOUNTS OF 6 INCHES.  A NICE
BAND OF FRONTOGENETICAL FORCING WILL RUN ACROSS THE MIDSECTION OF
THE FORECAST AREA...GENERALLY FROM THE CEDAR RAPIDS AREA SOUTHEAST
THROUGH THE QUAD CITIES...BUT IT IS UNLIKELY TO GET ENHANCED AS
THERE DOES NOT APPEAR TO BE ENOUGH INSTABILITY ABOVE IT.  WE ARE
GOING WITH 18 TO 20 TO 1 SWE RATIOS...MAINLY DUE TO THE COLD
TEMPERATURES AND A NICE AREA OF DENDRITIC SNOW GROWTH APPARENT ON
FORECAST SOUNDINGS TONIGHT.  I HAVE EXPANDED THE WINTER WEATHER
ADVISORY SOUTH SEVERAL COUNTIES...DUE TO BRINING THE ENTIRE BAND
SLIGHTLY FARTHER SOUTH.  ALSO...DUE TO THE BLUSTERY WINDS EXPECTED
ON THE BACK SIDE OF THIS SYSTEM...HAVE EXPANDED THIS A LITTLE
FARTHER INTO THE MORNING HOURS TO ACCOUNT FOR SOME BLOWING SNOW AND
AT LEAST ADVISORY CRITERIA WIND CHILL VALUES WEDNESDAY MORNING.  WE
GET MORE COLD AIR IN HERE WEDNESDAY...AND THE MAX WILL BE EARLY IN
THE AFTERNOON.    ..LE..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
ARCTIC COLD WITH DANGEROUS TO LIFE THREATENING WIND CHILLS WILL BE
SEEN FOR THE FIRST PART OF THE EXTENDED.

THE ARCTIC HIGH WILL BUILD INTO THE REGION WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT BRINGING DRY CONDITIONS TO THE AREA. WINDS ASSOCIATED
WITH THE ARCTIC HIGH WILL RESULT IN DANGEROUS WIND CHILLS FOR THE
ENTIRE AREA. TO BE CLEAR...HEADLINES FOR WIND CHILLS ARE GUARANTEED
FOR THE WEDNESDAY NIGHT THROUGH FRIDAY MORNING TIME PERIOD. THE
QUESTION IS WHICH AREAS WILL NEED WIND CHILL WARNINGS AND WHICH WILL
NEED WIND CHILL ADVISORIES. THE FACTOR THAT WILL DETERMINE WHICH
HEADLINES GO WHERE IS TEMPERATURES. NO HEADLINES WILL BE ISSUED
RIGHT NOW AS IT HAS BEEN DECIDED TO HANDLE EVENTS AS THE OCCUR.

TEMPERATURES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ARE PROBLEMATIC.
THE NEW SNOW WILL ADD TO THE NEGATIVE RADIATIVE FEEDBACK AND COOL
DOWN TEMPERATURES FURTHER. A GOOD CHUNK OF THE CWFA WILL LIKELY SEE
MAX TEMPERATURES BELOW ZERO ON THURSDAY. TEMPERATURES IN THE
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME HAVE BEEN COOLED
DOWN FURTHER BUT MAY STILL BE TOO WARM.

ON FRIDAY...WAA DEVELOPS DURING THE DAY AS THE ARCTIC HIGH RETREATS.
FORCING IS NOT GREAT BUT CONDENSATION PRESSURE DEFICITS BECOME QUITE
LOW DURING THE AFTERNOON. SO...LIGHT SNOW SHOULD BREAK OUT DURING
THE AFTERNOON AS THE RELATIVELY WARM/MOIST AIR ALOFT GLIDES UP OVER
THE ARCTIC AIR MASS. A RESPECTABLE STORM SYSTEM DIVES DUE SOUTH OUT
OF THE ARCTIC AND MOVES THROUGH THE GREAT LAKES FRIDAY
NIGHT/SATURDAY. THIS SYSTEM SHOULD GENERATE A NEW ROUND OF SNOW AS
WELL. QUIET WX SHOULD BE SEEN SATURDAY NIGHT/SUNDAY. HOWEVER...THE
CYCLONIC FLOW ALOFT MAY GENERATE FLURRIES WITH ANY PASSING VORT MAX.

YET ANOTHER STORM DROPS SOUTH FROM THE ARCTIC AND MOVES THROUGH THE
AREA SUNDAY NIGHT. MOISTURE IS NOT GREAT BUT SOME FLURRIES OR -SN
MAY OCCUR WITH THE PASSAGE OF THE COLD FRONT. MONDAY/TUESDAY
CURRENTLY LOOK QUIET AS CANADIAN HIGH PRESSURE BUILDS INTO THE
MIDWEST.     ...08...

&&

.AVIATION...
VFR CONDITIONS THROUGH ALMOST 2Z THIS EVENING...AS SNOW MOVES INTO
THE TAF SITES YET AGAIN.  THE SNOW WILL MOVE IN FROM NORTHWEST TO
SOUTHEAST ACROSS THE TAF SITES...DROPPING INTO LIFR VISBYS AND IFR
CIGS FOR SEVERAL HOURS OVERNIGHT TONIGHT.  AFTER THE SNOW ENDS
TOWARDS MORNING...WINDS KICK UP AND BOTH CIGS AND VSBYS IMPROVE TO
MVFR BUT WITH BLOWING SNOW THROUGH AT LEAST 18Z...IF NOT LATER IN
THE DAY.    ..LE..
&&

.HYDROLOGY...
THE ARCTIC COLD THE SECOND HALF OF THE WEEK WILL PROMOTE ICE
DEVELOPMENT ON AREA RIVERS. WARMER TEMPERATURES OVER THE WEEKEND AND
EARLY NEXT WEEK WILL INCREASE THE POTENTIAL FOR ICE JAMS TO DEVELOP.
RIVERS THAT WILL BE AT RISK FOR ICE JAM DEVELOPMENT ARE THE ROCK
BELOW COMO...LOWER SKUNK...IOWA ABOVE CORALVILLE RESERVOIR...AND THE
LOWER DES MOINES.              ...08...
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     WEDNESDAY FOR CLINTON-DES MOINES-HENRY IA-JACKSON-LOUISA-
     MUSCATINE-SCOTT.

     WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR BENTON-
     BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JEFFERSON-JOHNSON-
     JONES-KEOKUK-LINN-WASHINGTON.

IL...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 12 PM CST
     WEDNESDAY FOR BUREAU-CARROLL-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

MO...NONE.
&&

LE/08
Hazardous weather outlook, Jan 13, 3:54 PM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 PM CST TUE JAN 13 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
354 PM CST TUE JAN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT TONIGHT FOR AREAS
ALONG AND NORTH OF HIGHWAY 34. A FAST MOVING STORM SYSTEM
WILL BRING WIDESPREAD SNOWFALL AMOUNTS IN THE RANGE OF 3 TO 5
INCHES....WITH LOCALLY HIGHER AMOUNTS. THE AXIS OF HIGHEST SNOWFALL
ACCUMULATIONS WILL MOST LIKELY OCCUR ALONG AN AXIS FROM CEDAR
RAPIDS...THROUGH THE QUAD CITIES...TO KEWANEE ILLINOIS. ALTHOUGH THE
SNOW WILL BE OF THE FLUFFY VARIETY AND WILL DRIFT EASILY...WINDS ARE
NOT EXPECTED TO BE STRONG OVERNIGHT...SO WIDESPREAD BLOWING SNOW IS
NO LONGER ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE DEPARTING CLIPPER SYSTEM WILL PRODUCE ADDITIONAL SNOWFALL LESS
THAN 1 INCH WEDNESDAY MORNING...MAINLY EAST OF A LINE FROM DUBUQUE TO
THE QUAD CITIES. WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE
WEDNESDAY MORNING...RESULTING IN WIDESPREAD BLOWING AND DRIFTING
SNOW. WIND CHILL VALUES MAY BE DOWN AROUND 20 BELOW WEDNESDAY
MORNING.  THE WINTER WEATHER ADVISORY CONTINUES UNTIL MID TO LATE
MORNING WEDNESDAY.

ARCTIC COLD WITH DANGEROUS TO LIFE THREATENING WIND CHILLS WILL BE
SEEN ACROSS THE AREA WEDNESDAY NIGHT THROUGH FRIDAY MORNING.

ARCTIC COLD WILL BE SEEN ACROSS THE AREA WEDNESDAY NIGHT THROUGH
FRIDAY MORNING. THE COMBINATION OF TEMPERATURES WELL BELOW ZERO AND
WINDS OF 15 TO 25 MPH...THEN DROPPING TO 10 TO 20 MPH WILL PRODUCE
WIND CHILLS OF 20 TO 40 BELOW ZERO.

THE EXTREME COLD WILL PROMOTE THE DEVELOPMENT OF ICE ON AREA RIVERS.
WARMER TEMPERATURES OVER THE WEEKEND AND EARLY NEXT WEEK WILL
INCREASE THE POTENTIAL FOR ICE JAMS TO DEVELOP. RIVERS THAT WILL BE
AT RISK FOR ICE JAM DEVELOPMENT ARE THE ROCK BELOW COMO...LOWER
SKUNK...IOWA ABOVE CORALVILLE RESERVOIR...AND THE LOWER DES MOINES.

THERE IS A CHANCE OF SNOW ON FRIDAY AS TEMPERATURES WARM ABOVE ZERO.

ANOTHER STORM SYSTEM IS FORECAST TO MOVE THROUGH THE AREA FRIDAY
NIGHT INTO SATURDAY BRINGING MORE SNOW TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER...
ANY SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.

LE/08

In the hours before

Special weather statement, Jan 13, 6:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 PM CST TUE JAN 13 2009

IAZ040-041-051>053-063>065-067-076>078-087>089-098-099-MOZ009-010-
140330-
BUCHANAN-DELAWARE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR-MUSCATINE-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
MEMPHIS...KAHOKA
650 PM CST TUE JAN 13 2009

...SNOW OVERSPREADING AREA...

A LARGE AREA OF SNOW EXTENDING FROM CENTRAL MINNESOTA THROUGH
CENTRAL IOWA WILL TRACK EAST SOUTHEAST... AND OVERSPREAD THE
AREA THROUGH 10 PM. THE SNOW WILL INITIALLY BE LIGHT... BUT QUICKLY
BECOME MODERATE TO LOCALLY HEAVY AT TIMES WITH VISIBILITIES
DROPPING TO AROUND ONE HALF MILE AND SNOWFALL RATES APPROACHING
1 INCH PER HOUR. EVENING MOTORISTS SHOULD BE PREPARED TO
ENCOUNTER SNOW COVERED AND SLICK ROADS. WINTER WEATHER ADVISORIES
HAVE BEEN ISSUED FOR MUCH OF THE AREA.
Special weather statement, Jan 13, 7:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
751 PM CST TUE JAN 13 2009

IAZ042-054-066-068-ILZ001-002-007-009-015>018-024>026-034-035-
140430-
DUBUQUE-JACKSON-CLINTON-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...DUBUQUE...MAQUOKETA...CLINTON...
BETTENDORF...DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...
MACOMB
751 PM CST TUE JAN 13 2009

...SNOW MOVING IN OVER THE NEXT FEW HOURS...

SNOW WILL OVERSPREAD MUCH OF THE AREA BY 11 PM. THE SNOW...
INITIALLY LIGHT... WILL BECOME MODERATE TO LOCALLY HEAVY AT
TIMES WITHIN A FEW HOURS AFTER BEGINNING. VISIBILITIES WILL
DROP TO AROUND 1 MILE WITH SNOWFALL RATES INCREASING TO BETWEEN
ONE QUARTER TO ONE HALF INCH PER HOUR. LOCALIZED VISIBILITIES OF
AROUND ONE HALF MILE WITH SNOWFALL RATES NEAR 1 INCH PER HOUR WILL
BE POSSIBLE LATE THIS EVENING AND OVERNIGHT.

IF YOU WILL BE OUT DRIVING THIS EVENING AND OVERNIGHT... YOU
SHOULD PREPARE FOR SNOW COVERED ROADS AND REDUCED VISIBILITIES BY
LATE EVENING. WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR MUCH
OF THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Whiteside

When
January 13, 8:30 PM CST to January 14, 2:30 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A spotter reported 6.5 inches of snow 2 miles northeast of Fulton.

Heavy Snow, Rock Island

When
January 13, 9:00 PM CST to January 14, 11:00 AM CST
Where
Rock Island forecast zone
Reported by
Official NWS Observations
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

The official observer at the Quad City International Airport at Moline, Illinois measured 6.9 inches of snow.

Heavy Snow, Henry

When
January 13, 9:30 PM CST to January 14, 12:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A spotter measured 6.0 inches of snow at Galva.

Heavy Snow, Mercer

When
January 13, 9:30 PM CST to January 14, 11:30 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

A spotter reported 6.3 inches of snow near Sherrard.

Heavy Snow, Carroll

When
January 13, 10:00 PM CST to January 14, 3:30 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A trained spotter measured 6.3 inches of snow at Mount Carroll.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151092, 151091, 151089, 151090, 151088.